• LinkedIn

62 Harris St, Harris Park NSW 2150

PO Box 9017 Harris Park NSW 2150

02 8001 2535 | info@dasa.net.au

All Rights Reserved, Drug & Alcohol Solutions Australia 2020

  • DASA

The agony after ecstasy: acute coronary syndrome

A Perth study has found that young adults may present with acute cardiac symptoms up to three days after taking ecstasy. (Medical Observer: Tue 19 Jun 2012)


Video link: http://cmpmedicaaustralia.cmail5.com/t/ViewEmail/r/66AE4511B19EC143/51A37BE68976B4CF6CBD507C784BD83B


Cardiac symptoms have been observed within the first few hours of methamphetamine or cocaine use but associations with ecstasy have been rare to date. The Royal Perth Hospital managed three cases of delayed acute coronary syndrome (ACS) over a six month period in 2010; two of them with damage to their heart muscle as observed with heart attacks.


Coronary vasospasm (constriction of the arteries) is thought to play a role in the mechanism of cardiovascular toxicity with cocaine and methamphetamine use. But the prolonged duration and delayed onset of symptoms with ecstasy use means that there may be other causes at play. The difficulty with ecstasy, of course, is not knowing what was actually in the tablet that was taken.

With figures suggesting that one in four men aged 20-29 have used the drug, it would be wise for doctors to ask any young person presenting with chest pain about their recent drug use.